question-icon

Dizziness,leg cramps,chest pain,parkinsonism

default
Posted on Sun, 27 May 2012
Question: 72 female wih suspected parkinsonism
I am taking requip xl 4 mg once a day.
side effect feeling dizzy and light headed.afraid of dropping off to sleep, leg cramps and chest pains.
is it possible to come off the drug in a supervised programme. Have tried twice unsuccessfully 1st time from 6 mg to nothing 2nd time 4mg without tapering either time. I am sure this drug is not agreeing with me.
doctor
Answered by Dr. Shiva Kumar R (5 hours later)
Hello,

Thanks for the query.

I am not sure at this point whether you have early classical parkinsonism or late or advanced parkinsonism.

It would be better for me to suggest you more if you can please provide me these details.

Requip XL (Ropinirole) is used in early parkinsonism or as an add on to other drugs like Levodopa.

This drug can cause dizziness by lowering your blood pressure, cause sleep problems like sleep paralysis and so on. If you are not tolerating this medicine change over to other medicines available for parkinsonism after consulting your GP.

If you have advanced parkinsonism better to be on Levodopa which will benefit you.

But remember every drug will have its own side effects and one has to be aware of these before taking it. So get your Blood pressure checked to see if there is any fall of BP on standing with the current drug. If so stop and try different medicines.

Hope my suggestions will help you. I will be available for your follow up queries if any.

Regards,
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Shiva Kumar R (1 hour later)
Dear Doctor,

Thank you for your reply.

I was diagnosed with Parkinsonism on March 21 2011 and perscribed Sinemet, which I found very difficult to tolerate. On May 5th I was perscribed Requip xl 2mg.
I am not totaly convinced that I have parkinsonism, and am sure the drug is not agreeing wth me. Having had two unsuccessful attempts to come off the drug, mainly becuase it was overlookedto be a slow release drug. What I would like to know is how dificult is it to come off a slow release drug. I am now on 4mg of requib xl which I am sure I have various side effects. My blood pressure is on the high side, what effect could this have?
doctor
Answered by Dr. Shiva Kumar R (6 hours later)
Hi,

Good to hear from you again.

It would be better to see a Neurologist for complete physical examination to confirm Parkinsonism.

If no you can put your drug off. If your blood pressure is on the higher side then dizziness may be related to high blood pressure also. You need to get your BP under control.

If dizziness persists find out if you have problems in the labrynth which can also cause dizziness. It is very easy to come off a slow release drug. Stop it straight away and look in control of Blood pressure.

Hope this answers your query.

Wish you a speedy recovery.

Take care.


Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Shiva Kumar R (1 hour later)
Dear Doctor,

Many thanks for your reply.

How does one work out what causes high blood pressure?

I would like to come of the requip xl 4 mg, but I have been told that it needs to be tapered off? As I am of 4 mg it will take at least 2/3 weeks?

Any advice greatfully received please
doctor
Answered by Dr. Shiva Kumar R (2 hours later)
Hi,

Good to hear from again.

At this age, high blood pressure is inadequate treatment of essential hypertension. But one's BP is very high one has to rule out kidney disease by checking kidney function tests or stenosis of the kidney arteries due to cholesterol (atherosclerotic stenosis or blocks).

So get a Renal Doppler study done to rule out stenosis and check your kidney functions. Requip XL can be tapered by 0.5 mg every three days and you will be able to stop by 20 days.

Hope this answers your query.

Wish you a good health.

Regards.
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
Answered by
Dr.
Dr. Shiva Kumar R

Neurologist

Practicing since :2001

Answered : 504 Questions

premium_optimized

The User accepted the expert's answer

Share on
Dizziness,leg cramps,chest pain,parkinsonism

Hello,

Thanks for the query.

I am not sure at this point whether you have early classical parkinsonism or late or advanced parkinsonism.

It would be better for me to suggest you more if you can please provide me these details.

Requip XL (Ropinirole) is used in early parkinsonism or as an add on to other drugs like Levodopa.

This drug can cause dizziness by lowering your blood pressure, cause sleep problems like sleep paralysis and so on. If you are not tolerating this medicine change over to other medicines available for parkinsonism after consulting your GP.

If you have advanced parkinsonism better to be on Levodopa which will benefit you.

But remember every drug will have its own side effects and one has to be aware of these before taking it. So get your Blood pressure checked to see if there is any fall of BP on standing with the current drug. If so stop and try different medicines.

Hope my suggestions will help you. I will be available for your follow up queries if any.

Regards,